Taiwanese Journal of Mathematics

Abelian $p$-Groups of Symmetries of Surfaces

Y. Talu

Full-text: Open access

Abstract

An integer $g \geq 2$ is said to be a genus of a finite group $G$ if there is a compact Riemann surface of genus $g$ on which $G$ acts as a group of automorphisms. In this paper finite abelian $p$-groups of arbitrarily large rank, where $p$ is an odd prime, are investigated. For certain classes of abelian $p$-groups the minimum reduced stable genus $\sigma_0$ of $G$ is calculated and consequently the genus spectrum of $G$ is completely determined for certain "extremal" abelian $p$-groups. Moreover for the case of $Z_p^{r_1} \oplus Z_{p^2}^{r_2}$ we will see that the genus spectrum determines the isomorphism class of the group uniquely.

Article information

Source
Taiwanese J. Math., Volume 15, Number 3 (2011), 1129-1140.

Dates
First available in Project Euclid: 18 July 2017

Permanent link to this document
https://projecteuclid.org/euclid.twjm/1500406290

Digital Object Identifier
doi:10.11650/twjm/1500406290

Mathematical Reviews number (MathSciNet)
MR2829902

Zentralblatt MATH identifier
1234.57022

Subjects
Primary: 57M60: Group actions in low dimensions
Secondary: 20H10: Fuchsian groups and their generalizations [See also 11F06, 22E40, 30F35, 32Nxx] 30F35: Fuchsian groups and automorphic functions [See also 11Fxx, 20H10, 22E40, 32Gxx, 32Nxx]

Keywords
genus spectrum minimum reduced stable genus symmetries of surfaces

Citation

Talu, Y. Abelian $p$-Groups of Symmetries of Surfaces. Taiwanese J. Math. 15 (2011), no. 3, 1129--1140. doi:10.11650/twjm/1500406290. https://projecteuclid.org/euclid.twjm/1500406290


Export citation

References

  • E. Bujalance, J. Etayo, J. Gamboa and G. Gromadski, Automorphism groups of compact bordered Klein Surfaces, Lecture Notes in Math., 1439, Berlin, Springer, 1990.
  • W. J. Harvey, Cyclic groups of automorphisms of compact Riemann surfaces, Quart. J. Math., 17 (1966), 86-97.
  • A. Hurwitz, Uber algebraische Gebilde mit eindeutigen Transformationen in sich, Math. Ann., 41 (1893), 403-442.
  • R. S. Kulkarni, Symmetries of surfaces, Topology 26 (1987), 195-203.
  • R. S. Kulkarni and C. Maclachlan, Cyclic $p$-Groups of symmetries of surfaces, Glasgow Math J., 33 (1991), 213-221.
  • C. Maclachlan, Abelian groups of automorphisms of compact Riemann surfaces, Proc. London Math. Soc., 15(3) (1965), 699-712.
  • C. Maclachlan, On $p$-groups of symmetries of handlebodies, New Zealand J. Math., 25 (1995), 47-57.
  • C. Maclachlan and Y. Talu, $p$-groups of symmetries of surfaces, Michigan Math. J., 45 (1998), 315-332.
  • D. Mc Cullough and A. Miller, The stable genus increment for group actions on closed $2$-manifolds, Topology, 31 (1992), 367-397.
  • D. Mc Cullough, A. Miller and B. Zimmermann, Group actions on handlebodies, Proc. London Math. Soc., 59(3) (1989), 373-416.
  • S. Sarkar, On genus spectrum for $p$-groups of exponent $p$ and $p$ groups of maximal class, J. Group Theory, 12(1) (2009), 39-54, to appear.
  • Y. Talu, $p$-Groups of automorphisms of compact Riemann surfaces, Ph. D. thesis, University of Aberdeen, 1993.
  • A. Weaver, Genus spectra for split metacyclic groups, Glasgow Math. J., 43 (2001), 209-218.